Repeated infections can have various causes, ranging in severity from 'worrying' to 'generally fatal'. Finding the true cause means ruling out or confirming each possibility – in other words, diagnosis.
Diagnosis is usually a complex process due to the sheer number of possible causes and related symptoms. In order to diagnose repeated infections, we could:
|Cold Or Flu||94%||Confirm|
|Vitamin A Need||29%||Unlikely|
|Aplastic Anemia||2%||Ruled out|
|Lupus (SLE)||1%||Ruled out|
|Vitamin B12 Need||0%||Ruled out|
|Chemotherapy Side-Effects||0%||Ruled out|
How often do you get bacterial, viral, or fungal infections? For example, skin, ear, gastrointestinal, chest/respiratory, mouth, genitourinary. Symptoms usually include fever, pain, swelling, redness, pus, runny nose, sore throat, or swollen lymph nodes.
Possible responses:→ Once a year or less / almost never
→ 1-2 per year / less than average
→ 2-3 per year / about average / don't know
→ 4-6 per year / regularly
→ More than 6 per year / I usually/always have one
Due to its effects on white blood cells, leukemia prevents the immune system from working normally, sometimes resulting in frequent infections.
Lupus patients have abnormalities in their immune systems that predispose them to develop infections.
Infection is a serious and frequent complication of nephrotic syndrome.
The clinical signs of neutropenia manifest as infections, most commonly of the mucous membranes. Skin is the second most common infection site, manifesting as ulcers, abscesses, and rashes. The genitalia and perirectum also are affected. Signs of infection, including warmth and swelling, may be absent.
Neutropenia also suggests the following possibilities:
Aplastic anemia reduces the bone marrow's ability to produce white blood cells.
Autoimmune disease can cause chronic neutropenia.
The most common reason that cancer patients experience neutropenia is as a side-effect of chemotherapy. Chemotherapy-induced neutropenia typically occurs 3-7 days following administration of the chemotherapy drugs and continues for several days before recovering to normal levels. Infrequently, cancer patients may also experience neutropenia from other medications or as a consequence of their underlying cancer.
Radiation therapy or exposure can damage the bone marrow.
Neutropenia can be caused by widespread, severe bacterial infection that causes pus formation or bacteria in the blood, which in turn leads to increased destruction of neutrophils.